ClickCease

Potiga can cause Blindness

Glaxo

Potiga (Ezogabine) linked To Eye Damage and Skin Discoloration

The FDA updated today its earlier announcement of a black box warning  placed on Potiga, a seizure or epilepsy medication made by GlaxoSmithKline. A black box warning is the most serious drug warning the agency can place.

The FDA approved changes to Potiga’s label to alert consumers to the risks of damage to the retina, possible vision loss, skin discoloration. All these problems could be permanent. Hence, the FDA advises that Potiga be limited to “patients who have not responded adequately to several alternative therapies to decrease the frequency of seizures, or epilepsy, and for whom the benefits of treatment outweigh the risks.”

Health professionals, especially neurology experts as well as patients are urged to take note.

Potiga (Ezogabine) can cause blue skin discoloration and eye abnormalities, pigment changes in the retina. The agency is working with the drug’s maker to gather and evaluate all available information to better understand the adverse events.

Potiga is approved as an adjunct for other anti-seizure medications in the treatment of partial-onset seizures in adults 18 and older. Pigment changes in the retina can cause serious eye disease with loss of vision.Whether the retinal pigment changes can lead to visual impairment is not yet known, though several patients have reported impaired visual acuity. In some cases, retinal abnormalities have been observed in the absence of skin discoloration. The skin discoloration in the reported cases appeared as blue pigmentation, predominantly on or around the lips or in the nail beds of the fingers or toes, but more widespread involvement of the face and legs has also been reported. Scleral and conjunctival discoloration, on the white of the eye and inside eyelids, has been observed as well. The skin discoloration generally occurred after four years of treatment with Potiga, but has appeared sooner in some patients.

The FDA recommends that anyone taking Potiga shouldhave a full-scale eye examination.

The FDA also advises against stopping Potiga use without supervision from a health care professional.  Abruptly stopping treatment can cause life-threatening medical problems such as recurrence of seizures.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety. See the FDA Announcement.

Matthews and Associates Law Firm is researching possible legal action against GlaxoSmithKline for people injured by Potiga. Contact Matthews & Associates for a free legal consultation.

Share